Virginia, 2025

Hail and Damaging Winds in Virginia, April 14, 2025

April 14, 2025 · NWS AKQ · 6 events in 4 counties and zones

A large area of low pressure (992 mb) moved across the Great Lakes on April 14. Isolated storms tracked across West Virginia and into Virginia during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A large area of low pressure (992 mb) moved across the Great Lakes on April 14. Isolated storms tracked across West Virginia and into Virginia during the evening. One of these storms produced large hail and damaging winds as it moved across portions of central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 14, 7:19 PM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 14, 7:19 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
819 PM EDT Mon Apr 14 2025

.SYNOPSIS...
A cold front approaches from the west this evening, and crosses
the local area Tuesday morning. A secondary front pushes through
Tuesday night. A few showers and storms are possible overnight,
followed by breezy conditions Tuesday and Wednesday. Warmer
weather returns by late in the week, with low end chances for
showers and thunderstorms by the weekend.

&&

.NEAR TERM /UNTIL 8 AM TUESDAY MORNING/...
As of 800 PM EDT Monday...

Key Messages:

- Severe Tstm Watch is in effect through 1 AM across portions of
  central VA, for the potential for localized damaging wind and
  large hail.

- Generally staying dry S of the Watch area, with showers and
  possible embedded tstms into early morning across the northern
  tier to the east of the Watch. Mild with lows in the upper
  50s to lower 60s.

The latest WX analysis indicates occluded, deep sfc low
pressure centered across northern Ontario with a sfc trough
extending S into the central Appalachians, and a weak sfc
boundary over NE portions of the FA. Per latest SPC mesoanalysis,
instability parameters remain rather weak to the lee of the
Appalachians, with less than 500 J/Kg of sfc-based CAPE over the
piedmont (but with CIN starting to increase with the loss of
daytime heating). Mid level lapse rates (700-500mb) are more
favorable at >7C, and with in excess of 50 kt of effective
shear, there is a chance some of this convection currently
crossing the mountains holds together into NW portions of the
CWA for some localized strong winds and large hail. The threat
is certainly conditional on the shear and mid level lapse rates
overcoming the increasing low level stability (which is
uncertain). The area in the Watch will tend to have the best chc
at seeing anything strong to severe from about 9 PM through 11
PM, with the likelihood that storms further weaken upon tracking
east thereafter. Showers and any remaining storm should
diminish after midnight, with a few lingering showers continuing
across NE sections of the CWA. Mild overnight with lows in the
upper 50s to low 60s.

&&

.SHORT TERM /8 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
As of 350 PM EDT Monday...

Key Messages:

- A cold front crosses the area on Tuesday with a few showers
  possible, mainly east of I-95.

- Breezy conditions are expected Tuesday afternoon with west winds
  gusting 30-35 mph.

- Frost formation is possible across northern and western areas
  Wednesday night into Thursday morning.

A cold front crosses the area Tuesday morning. Latest guidance does
not show much precip with the front but the northeast portions of
the area could see a few hundredths to perhaps a tenth of an inch of
rain Tuesday. Gusty westerly winds will follow the frontal passage,
especially as clouds thin and deeper mixing gets going during the
afternoon hours. Dew points will also crash behind the front as
drier air aloft mixes down. Minimum RH values fall to 25-30% for the
Piedmont and I-95 corridor. However, the recent rainfall should
mitigate fire wx concerns. Mostly clear skies expected Tuesday night
as the front pushes offshore. A secondary cold front moves through
late Tuesday night, with lows in the low-mid 40s. Mostly sunny, dry,
and still breezy on Wednesday with highs in the lower-mid 60s with
upper 50s for the Eastern Shore. Colder Wednesday night under clear
skies and light winds. Lows range from the mid 30s in the NW to the
upper 30s and low/mid 40s elsewhere. Some patchy frost is possible
Wednesday night in the Piedmont.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 350 PM EDT Monday...

Key Messages:

- Warming trend starts Thursday and peaks on Saturday.

- The next cold front approaches the area next weekend with chances
  for showers and few storms returning to the region.

High pressure over the area on Thursday will translate offshore on
Friday ahead of an approaching trough/cold front. Mostly clear skies
Thursday with temperatures generally in the 60s (coolest NE,
warmest SW). Dry and not as cold Thursday night as clouds
increase and southerly return flow develops with lows in the mid
40s. Dry and warm Friday with highs into the mid and upper 70s
inland (mid/upper 60s for Eastern Shore). Remaining well above
normal Friday night with lows only in the upper 50s to low 60s
with thickening clouds. Saturday will be quite warm with highs
in the upper 70s near the coast to the mid 80s inland. Rain
chances increase on Saturday as well but moisture appears to be
limited ahead of this front. The front crosses the region early
Sunday but temps still rise into the upper 60s NE to the low 80s
SW. Similar conditions are expected Monday with highs mainly in
the 70s.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 800 PM EDT Monday...

Mainly VFR conditions are expected through the 00z TAF period,
but there is a chance for brief flight restrictions ins SHRA and
or TSRA at RIC (02-05Z) and SBY (03-06Z). LLWS is forecast
tonight at all terminals with a strong SW LLJ at 40-45kt. A
cold front will cross the region Tuesday morning with additional
showers possible along and ahead of the boundary. Winds become
westerly and increase to ~15-20 kt with gusts 20-30 kt Tuesday
aftn.

Outlook: VFR/dry from Tue night through Wed. West winds will
remain gusty at 15-25kt. Diminishing winds and staying dry/VFR
Thursday/Friday.

&&

.MARINE...
As of 350 PM EDT Monday...

Key Messages:

- A series of cold fronts will move across the area tonight
  through Wednesday, bringing a chance for SCA conditions
  starting around midnight in the lower bay/lower James and
  Currituck Sound, then Tuesday morning in the upper Bay/Rivers
  and coastal waters.

- Storms moving from northern/central VA into the northern
  waters may lead to brief wind gusts to 35+ kt later this
  evening into early Tue morning.

A cold front currently just west of the Appalachians will move
across the waters late tonight into Tue morning. Ahead of the front,
expect SW winds to increase to 15 to 20 kt in the lower bay and
Currituck Sound with a small craft advisory in effect. As the front
moves through, there may be a little lull in the winds before the NW
winds increase to near 20 kt with gusts to 25 kt. The parent low
over Quebec will gradually move east through Wednesday, which should
allow for small craft conditions to persist through Wed into Wed
night. Have therefore kept the SCA in effect through Thu AM in the
Bay and lower James, with other areas seeing the SCA through Wed
evening. High pressure builds over the waters by Thursday evening
with SW winds increasing again ahead of a cold front later Friday
into Saturday.

In addition, showers and thunderstorms develop northwest of the area
later this afternoon into this evening, potentially clipping the
northern half of the Chesapeake Bay and coastal waters this evening
into tonight. Storms may be capable of producing locally strong wind
gusts and Special Marine Warnings may be needed.

Waves in the bay will average 2 to 3 feet (occasionally 4 feet)
during the period(s) of stronger winds. Seas will struggle to build
to 5 feet offshore with the prevailing westerly flow.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 10 AM Tuesday to 10 AM EDT Thursday
     for ANZ630-631.
     Small Craft Advisory from 1 AM Tuesday to 10 AM EDT Thursday
     for ANZ632-634-638.
     Small Craft Advisory from 1 AM Tuesday to 10 PM EDT Wednesday
     for ANZ633.
     Small Craft Advisory from 10 AM Tuesday to 10 PM EDT Wednesday
     for ANZ635>637-650-652-654-656-658.

&&

SYNOPSIS...LKB
NEAR TERM...LKB/RHR
SHORT TERM...AC/RHR
LONG TERM...RHR
AVIATION...LKB/RHR
MARINE...MRD
Hazardous weather outlook, Apr 14, 6:26 PM EST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
726 PM EDT Mon Apr 14 2025

VAZ048-061-062-064-069-509>512-515-516-152330-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
726 PM EDT Mon Apr 14 2025

...SEVERE THUNDERSTORM WATCH 139 IN EFFECT UNTIL 1 AM EDT TUESDAY...

This Hazardous Weather Outlook is for central Virginia and north
central Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered showers and thunderstorms are expected tonight. A few may
be strong to severe with damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-NCZ012>017-030>032-102-VAZ060-065>068-075>090-092-093-
095>100-513-514-517>525-152330-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Amelia-Westmoreland-Richmond-Northumberland-
Lancaster-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Gloucester-Middlesex-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-Accomack-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-York-Newport News-Hampton/Poquoson-
726 PM EDT Mon Apr 14 2025

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 14, 7:54 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
854 PM EDT Mon Apr 14 2025

VAZ048-061-062-069-150145-
Goochland VA-Fluvanna VA-Powhatan VA-Cumberland VA-
854 PM EDT Mon Apr 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CUMBERLAND...
SOUTHWESTERN GOOCHLAND...NORTHWESTERN POWHATAN AND SOUTHERN FLUVANNA
COUNTIES THROUGH 945 PM EDT...

At 854 PM EDT, Doppler radar was tracking a strong thunderstorm near
Centenary, or 13 miles north of Buckingham, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Fork Union around 905 PM EDT.
  Columbia around 915 PM EDT.
  Fife around 925 PM EDT.

Other locations impacted by this storm include Dixie, Hatchers,
Ashby, Stage Junction, Three Square, Shores, Central Plains, Bremo
Bluff, Clinton, and Tamworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
central Virginia.

&&

LAT...LON 3781 7848 3780 7796 3751 7803 3757 7829
      3764 7825 3769 7824 3769 7826 3771 7829
      3772 7834 3773 7837 3774 7843 3776 7847
      3780 7849
TIME...MOT...LOC 0054Z 261DEG 49KT 3774 7855

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

HET
Special weather statement, Apr 14, 8:53 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Wakefield VA
953 PM EDT Mon Apr 14 2025

VAZ062-083-511-512-515>519-150230-
Goochland VA-Eastern Hanover VA-Western King and Queen VA-
New Kent VA-Western King William VA-Western Hanover VA-
Western Henrico (Including the City of Richmond) VA-
Eastern King William VA-Eastern Henrico VA-
953 PM EDT Mon Apr 14 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GOOCHLAND...
NORTHWESTERN NEW KENT...NORTHERN HENRICO...SOUTHERN HANOVER AND
SOUTHWESTERN KING WILLIAM COUNTIES AND THE CITY OF RICHMOND THROUGH
1030 PM EDT...

At 952 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wyndham, or near Tuckahoe, moving east at 55 mph.

HAZARD...Wind gusts up to 40 mph and frequent lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Frequent cloud to ground lightning
         strikes.

This strong thunderstorm will be near...
  Mechanicsville, Laurel, Lakeside, East Highland Park, Richmond,
  and Glen Allen around 1000 PM EDT.
  Studley around 1005 PM EDT.
  Tunstall around 1015 PM EDT.

Other locations impacted by this storm include Enfield, Central
Garage, Hanover Airport, Orapax Farms, Elmont, Etna Mills, Short
Pump, Longdale, Westwood, and Quinton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
central Virginia.

&&

LAT...LON 3761 7769 3774 7767 3778 7704 3749 7708
TIME...MOT...LOC 0152Z 274DEG 49KT 3766 7759

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BROWN

The radar

The Norfolk radar (KAKQ), 125 km away, was scanning. The volume nearest the first event began at 01:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Cumberland

When
April 14, 9:02 PM EST
Where
Cumberland County, 1.3 mi WNW of Cumberland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.490, -78.270

A utility company reported a tree knocked down due to the storm. This tree resulted in power outages in Cumberland County.

Thunderstorm Wind, Amelia

When
April 14, 9:26 PM EST
Where
Amelia County, 2.65 mi NE of Masons Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.460, -77.870

The 911 call center reported a tree down on the 11000 block of Genito Road.

Thunderstorm Wind, Chesterfield

When
April 14, 9:32 PM EST
Where
Chesterfield County, 1.3 mi WSW of Skinquarter
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.390, -77.800

The 911 call center reported a tree down on Hull Street Road due to the storm.

Hail, Chesterfield

When
April 14, 9:37 PM EST
Where
Chesterfield County, 0.55 mi E of Winterpock
Measured
1 in hail
Reported by
Public
Coordinates
37.350, -77.720

Hail estimated to be around 1 inch in diameter was covering the ground in the Winterpock area.

Hail, Chesterfield

When
April 14, 9:42 PM EST
Where
Chesterfield County, 4.97 mi NNW of Beach
Measured
1 in hail
Reported by
Public
Coordinates
37.410, -77.650

The public reported hail around one inch in diameter five miles (NW) from Beach.

Thunderstorm Wind, Prince George

When
April 14, 10:09 PM EST
Where
Prince George County, 3.02 mi NE of Prince George
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.250, -77.240

An NWS employee reported a tree knocked down due to the storm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257584, 1257587, 1257588, 1257581, 1257583, 1257589.